Utah, 2009Winter Storm in Utah, December 12 to 14, 2009
December 12 to 14, 2009 · NWS SLC · 13 events in 13 counties and zones
A series of moist Pacific storm systems moved through Utah over a 3-day period. The storm brought wet, heavy snow to much of the state, with the heaviest snow across both the valleys and mountains of northern Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of moist Pacific storm systems moved through Utah over a 3-day period. The storm brought wet, heavy snow to much of the state, with the heaviest snow across both the valleys and mountains of northern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 11, 10:20 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Dec 11, 10:20 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1020 PM MST FRI DEC 11 2009
.SYNOPSIS...A SERIES OF MOIST BUT RELATIVELY MILD PACIFIC STORM
SYSTEMS WILL IMPACT THE REGION THROUGH THE WEEKEND. HIGH PRESSURE
WILL THEN DEVELOP OVER THE AREA DURING THE MIDDLE TO LATTER
PORTION OF NEXT WEEK.
&&
.DISCUSSION...THE NEXT IN A SERIES OF SHORTWAVES IS MOVING INTO
THE FORECAST AREA THIS EVENING...WITH PRECIPITATION MOVING IN FROM
THE WEST EVIDENT ON BOTH RADAR AND SATELLITE IMAGERY. THE PRECIP
IS EXPECTED TO BE HEAVIEST IN THE SOUTHERN HALF OF THE
CWA...ESPECIALLY ALONG THE HIGHER TERRAIN...WITH LIGHTER
PRECIPITATION LIKELY IN THE NORTHERN HALF OF THE CWA.
WHILE THE AIRMASS REMAINS MOIST AND WEAK EMBEDDED WAVES WILL
CONTINUE TO MOVE THROUGH THE AREA ON SATURDAY...MOST OF THE CWA
WILL LIKELY EXPERIENCE SOME SIGNIFICANT BREAK IN PRECIPITATION
DURING THE DAYLIGHT HOURS TOMORROW. MODELS HAVE BEEN CONSISTENT
ABOUT MOVING ANOTHER DISTINCT SHORTWAVE THROUGH THE STATE TOMORROW
AFTERNOON...THOUGH THERE IS DISAGREEMENT BETWEEN THE NAM AND GFS ON
THE EXACT PLACEMENT OF THE HEAVIEST PRECIP...WITH THE GFS FOCUSING
THE HEAVIEST PRECIP ON NORTHERN UTAH...AND THE NAM LIGHTING UP THE
CENTRAL MOUNTAINS. FINALLY THE MAIN LOW PRESSURE SYSTEM MOVES
THROUGH UTAH ON SUNDAY...WITH THE HEAVIEST SNOWFALL LOOKING TO BE
FOCUSED ON NORTHERN UTAH AS THE SURFACE LOW MOVES DIRECTLY THROUGH
THE AREA...THOUGH THE ENTIRE CWA SHOULD DO QUITE WELL WITH THE MOIST
AIRMASS IN PLACE.
DID A QUICK UPDATE TO THE FORECAST EARLIER THIS EVENING TO
INCREASE POPS ACROSS THE SOUTHERN HALF OF THE CWA AFTER 06Z...AS
IT LOOKS LIKE THE MAIN SWATH OF PRECIP WILL NOT BE THROUGH THE
AREA UNTIL LATER IN THE OVERNIGHT HOURS. OTHERWISE...NO FURTHER
UPDATES ARE ANTICIPATED.
&&
.AVIATION...CEILINGS AT THE SLC TERMINAL ARE EXPECTED TO DROP BELOW
6000 FT AGL BY 6Z...AND REMAIN AT LEAST THAT LOW THROUGH THE DAY.
CIGS MAY BECOME MVFR WITH LIGHT SNOW AT TIMES BETWEEN 9Z-18Z. THERE
IS A 30 PERCENT CHANCE OF IFR VSBYS IN LIGHT SNOW AFTER 10-11Z
CONTINUING THRU ABOUT 18Z SAT. WINDS ARE EXPECTED TO BE MAINLY OUT
OF THE SOUTH THROUGH THE DAY...BUT MAY BECOME LIGHT AND VARIABLE AT
TIMES.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM 5 AM SATURDAY TO 11 PM SUNDAY FOR
UTZ518.
WINTER STORM WATCH FROM MIDNIGHT SUNDAY TO 11 PM SUNDAY FOR
UTZ001-UTZ002-UTZ003-UTZ004-UTZ006.
WINTER STORM WATCH FROM 5 PM SATURDAY TO 9 AM MONDAY FOR UTZ007-
UTZ008-UTZ009-UTZ010-UTZ517.
WINTER STORM WATCH FROM 5 PM SATURDAY TO 11 PM SUNDAY FOR UTZ015-
UTZ016.
WY...NONE.
&&
PUBLIC...SCHOENING
AVIATION...HOSENFELD
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Dec 11, 4:02 PM MST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
402 PM MST FRI DEC 11 2009
UTZ001>016-019>021-517-518-WYZ021-122315-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
402 PM MST FRI DEC 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
A WEAK STORM SYSTEM WILL BRING LIGHT SNOW TO MUCH OF NORTHERN UTAH
LATE TONIGHT. VALLEY ACCUMULATIONS ARE GENERALLY EXPECTED TO
REMAIN AN INCH OR LESS...HOWEVER WITH COLD SURFACE TEMPERATURES
ANY SNOW WHICH FALLS WILL ACCUMULATE ON AREA ROADWAYS...RESULTING
IN POTENTIALLY SLICK DRIVING CONDITIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PERIODS OF SNOW WILL CONTINUE SATURDAY THROUGH MONDAY MORNING AS
A SERIES OF MOIST PACIFIC STORM SYSTEMS CONTINUE TO TRACK ACROSS
THE AREA. SIGNIFICANT SNOWFALL IS EXPECTED THIS WEEKEND...ESPECIALLY
IN AREAS FAVORED UNDER SOUTHWESTERLY FLOW...WITH THE HEAVIEST SNOW
OCCURRING LATE SATURDAY THROUGH SUNDAY.
IN ADDITION TO THE SNOW...STRONG WINDS WILL DEVELOP LATE SATURDAY
THROUGH SUNDAY MORNING...WHICH WILL CONTRIBUTE TO REDUCED
VISIBILITIES IN BLOWING SNOW. HAZARDOUS DRIVING CONDITIONS CAN BE
EXPECTED ON AREA ROADWAYS DUE TO THE SNOW AND WINDS. SEE THE
LATEST WINTER WEATHER HEADLINES FOR MORE INFORMATION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Winter Storm, Northern Wasatch Front
- When
- December 12, 12:00 AM MST to December 13, 4:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- COOP Observer
Brigham City received 18 inches of new snow. Other totals included 12.5 inches at North Ogden and 10 inches in South Ogden.
Winter Storm, Southern Wasatch Front
- When
- December 12, 12:00 AM MST to December 13, 3:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- NWS Employee
SunCrest received 14 inches of new snow and Alpine received 9.5 new inches.
Winter Storm, Great Salt Lake Desert and Mountains
- When
- December 12, 12:00 AM MST to December 13, 9:00 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Reported by
- SNOTEL
Vernon Creek SNOTEL received 2.30 inches liquid equivalent precipitation, or approximately 28 inches of new snow for the event.
Winter Storm, Cache Valley/Utah
- When
- December 12, 1:00 AM MST to December 13, 6:00 PM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- Trained Spotter
Providence received 10 inches of new snow.
Winter Storm, Western Uinta Basin
- When
- December 12, 3:00 AM MST to December 13, 4:00 PM MST
- Where
- Western Uinta Basin forecast zone
- Reported by
- COOP Observer
Duchesne reported a storm total of 12 inches new snow.
Winter Storm, Wasatch Mountain Valleys
- When
- December 12, 10:00 AM MST to December 13, 5:00 PM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
Liberty received 32 inches of new snow. Also, 24 inches of snow fell at Eden.
Winter Storm, Wasatch Mountains I-80 North
- When
- December 12, 10:00 AM MST to December 14, 1:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Snowbasin Mid-bowl received a storm total of 27 inches of snow.
Winter Storm, Wasatch Mountains South of I-80
- When
- December 12, 10:00 AM MST to December 14, 4:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Brighton Crest received a storm total of 56 inches new snow. Other storm totals from the area included 45 inches at Alta UDOT, 41 inches at Solitude, and 40 inches of snow at Snowbird.
Winter Storm, Southern Mountains
- When
- December 12, 11:00 AM MST to December 13, 2:00 PM MST
- Where
- Southern Mountains forecast zone
- Reported by
- SNOTEL
Kolob SNOTEL received 3.30 inches liquid equivalent precipitation, or approximately 40 inches of new snow.
Winter Storm, Wasatch Plateau/Book Cliffs
- When
- December 12, 1:00 PM MST to December 13, 6:00 PM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- SNOTEL
Mammoth-Cottonwood SNOTEL received 2.60 inches liquid equivalent preciptation, or approximately 32 inches of new snow.
Winter Storm, Western Uinta Mountains
- When
- December 12, 3:00 PM MST to December 14, 12:00 PM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
Chalk Creek #1 SNOTEL received 2.80 inches liquid equivalent precipitation, or approximately 35 inches of new snow for the event.
Winter Storm, Central Mountains
- When
- December 12, 10:00 PM MST to December 13, 9:00 PM MST
- Where
- Central Mountains forecast zone
- Reported by
- SNOTEL
Seeley Creek SNOTEL received 2.20 inches liquid equivalent precipitation, or approximately 26 inches of new snow.
Winter Storm, Castle Country
- When
- December 13, 3:00 AM MST to 5:00 PM MST
- Where
- Castle Country forecast zone
- Reported by
- COOP Observer
Ferron received a storm total of 10.5 inches of new snow. Also, 7 inches of snow was reported 3 miles east of Wellington.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Louisiana, December 12, 20091 death · 6 events
- Flash Flood and High Wind in California, December 12 to 13, 2009$102,000 · 87 kt wind · 3 events
- Winter Weather in North Carolina, December 12 to 13, 200920 events
- Extreme Cold in North Dakota, December 12 to 15, 200917 events
- Winter Storm in Wyoming, December 12 to 13, 20097 events
- Heavy Snow in Idaho, December 12 to 13, 20095 events
- Winter Storm and Winter Weather in Utah, December 12 to 13, 20094 events
- Winter Storm in Montana, December 12 to 13, 20094 events
- Flash Flooding and Damaging Wind in California, December 12 to 13, 200955 kt wind · 4 events
- Flash Flooding in Alabama, December 12, 20093 events
- Extreme Cold in Montana, December 12 to 13, 20093 events
- Heavy Snow in Oregon, December 12 to 13, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207816, 207817, 208192, 207815, 208193, 207834, 208187, 208188, 207814, 208190, 208189, 208191, 208194.